Cancer treatments commonly compromise a patient's functional mobility. Cancers of the upper body affect use of the upper extremities and incite many impairments of the upper quadrant. Cancer treatments including surgery, chemotherapy, and radiation each have unique side effects and adverse effects that directly and indirectly impact the upper quadrant. Impairments can occur early, during, or immediately after cancer treatment; or late, long after the patient has completed treatment. It is imperative in physical therapy practice that clinicians are knowledgeable about the cancer disease process, cancer treatment, and its short- and long-term effects. This article highlights cancer treatment modalities and their side effects, summarizes the presenting signs and symptoms of upper extremity impairments that the physical therapist should recognize as cancer-related in the Review of Systems, and highlights many upper extremity impairments commonly associated with cancer treatment.
National Naval Medical Center, Breast Care Center (Ms Stout), and National Institutes of Health, Rehabilitation Medicine Department (Ms Levy), Bethesda, Maryland; and University of Michigan-Flint, Department of Physical Therapy, Flint, Michigan (Dr Pfalzer).
Correspondence: Nicole L. Stout, MPT, CLT-LANA, National Naval Medical Center, Breast Care Center, 8901 Wisconsin Ave, Bethesda, MD 20889 (email@example.com).
The views expressed in this article are those of the author(s) and do not necessarily reflect the official policy or position of the Department of the Navy, Department of the Army, Department of Defense, or the U.S. Government.
The authors have disclosed that they have no significant relationships with, or financial interest in, any commercial companies pertaining to this article.